South Dakota, 2007

Hail in South Dakota, August 9, 2007

August 9, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced nickel sized hail southeast of Parmalee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced nickel sized hail southeast of Parmalee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 2:20 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU AUG 9 2007

.DISCUSSION...A BROAD UPPER RIDGE CENTERED ON 104W AND WEAK SURFACE
HIGH PRESSURE OVER THE NORTHERN PLAINS ARE PRODUCING THE EXPECTED
RESULTS THIS AFTERNOON. DEWPOINTS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA ARE VERY LOW AND TEMPERATURES REACHED THE 90S
BY EARLY AFTERNOON. A VERY WEAK SURFACE TROUGH HAS DEVELOPED FROM
EASTERN MONTANA SOUTHEASTWARD INTO THE NEBRASKA PANHANDLE THIS
AFTERNOON...INDICATED BY A LINE OF CU FROM NEAR BHK SOUTH THROUGH
THE BLKHLS TO NEAR ATA. AN ISOLATED CELL DEVELOPED ON THIS LINE OVER
WESTERN NEBRASKA WHICH IS ALSO A DRY LINE BOUNDARY DURING THE EARLY
AFTERNOON. THE NEXT SIGNIFICANT SHORT WAVE IS STILL OVER THE GREAT
BASIN. THE PRIMARY CONCERN IS IN THE FIRE WEATHER FORECAST FOR
FRIDAY. SEE THE SPECIAL FIRE WEATHER DISCUSSION FOR DETAILS.

TONIGHT...THE NEXT SHORT WAVE IS NOT LIKELY TO CROSS INTO THE
NORTHERN PLAINS UNTIL LATE TONIGHT. THERMODYNAMICS ARE NOT ALSO
EXPECTED TO BE FAVORABLE FOR SIGNIFICANT SBCAPE UNTIL LATE THIS
EVENING FOR MOST AREAS. IF THE WEAK WESTERN NEBRASKA CONVECTION IS
ABLE TO HOLD TOGETHER AND MOVE NORTHEAST IT COULD CLIP THE SOUTH
CENTRAL SD COUNTIES LATER THIS EVENING. OTHERWISE THE MAJORITY OF
THE ACTIVITY WILL LIKELY OCCUR ALONG THE MT/ND/SD BORDER WITH THE
VORT CENTER PASSAGE.

FRIDAY THROUGH SATURDAY...AFTER THE WEAK SHORT WAVE PASSAGE EARLY
FRIDAY MORNING THERE ARE NO SIGNIFICANT UPPER LEVEL FEATURES IN THE
FORECAST UNTIL EARLY NEXT WEEK. THERE WILL STILL BE A SLIGHT CHANCE
OF AFTERNOON AND EVENING STORMS BUT NOTHING WHICH IS WELL ORGANIZED.
AS MENTIONED IN THE DISCUSSION SECTION THE PRIMARY CONCERN WILL BE
FIRE WEATHER CONDITIONS LATE FRIDAY. SEE THE SPECIAL FIRE WEATHER
SECTION.

EXTENDED...UPPER LEVEL HIGH PRESSURE WILL DOMINATE THE CNTRL US
(OK/TX/CO/KS) SUNDAY THROUGH THURSDAY. ON SUNDAY AND MONDAY FLOW
OVER THE NRN PLAINS WILL BE ZONAL WITH SOME JET ENERGY BRINGING
PERIODIC WAVES ACROSS THE AREA...AND FROM TUESDAY THROUGH THURSDAY
THE RIDGE WILL AMPLIFY SLIGHTLY BUT WITH RIDGE-RIDING WAVES STILL
ANTICIPATED. ENSEMBLE GUIDANCE SUGGESTS LOW-LEVEL JETS WILL FORM
SUNDAY NIGHT...TUESDAY NIGHT...AND WEDNESDAY NIGHT...SO HAVE GONE
WITH RELATIVELY HIGHER POPS AT THESE TIMES. THERE LOOKS LIKE SOME
POTENTIAL FOR SEVERE WEATHER OVER WRN SD LATE SUNDAY...BUT BEYOND
THAT THE TIMING/PLACEMENT OF POSSIBLE SEVERE WX WILL BE DIFFICULT.
ABOVE-AVERAGE TEMPERATURES WILL CONTINUE THROUGH NEXT WEEK.

&&

.FIRE WEATHER...HAVE ISSUED A FIRE WEATHER WATCH FOR NERN WY AND THE
BLKHLS FOR FRIDAY AFTN/EARLY EVNG. MAX TEMPS WILL SOAR WELL INTO THE
90S WITH MIN RH OF 10-15 PERCENT IN THIS AREA. WINDS ARE SOMEWHAT OF
A QUESTION...BUT DEEP MIXING MAY PRODUCE SOME GUSTS NEAR/AROUND 25
MPH. THUNDERSTORM CHANCES WILL BE RATHER SMALL...SO AM NOT OVERLY
CONCERNED ABOUT WIDESPREAD DRY LIGHTNING. HOWEVER...ANY STORMS THAT
DO FORM WILL HAVE VERY LITTLE RAINFALL.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT. A SUBTLE
S/W TROF WILL TRAVERSE THE AREA OVERNIGHT...SO SOME MIDLEVEL CLOUDS
AND ISOLD HIGH-BASED THUNDERSTORMS WILL BE POSSIBLE FROM ROUGHLY
03Z-12Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FOR THE BLACK HILLS FRIDAY AFTERNOON AND
FRIDAY EVENING...FIRE WEATHER ZONES 260-262.
WY...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND FRIDAY
EVENING..FIRE WEATHER ZONES 259-297>299.

&&

CARPENTER/BUNKERS
Hazardous weather outlook, Aug 9, 6:30 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU AUG 9 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH PARTS OF FAR
NORTHEASTERN WYOMING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
TODAY OVER THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE OVER PARTS OF SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY EAST
OF A LINE FROM WHITE RIVER TO MISSION. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 9, 4:40 PM CST to 4:50 PM CST
Where
Todd County, 7 mi SE of Parmelee
Measured
0.88 in hail
Reported by
Public
Coordinates
43.248, -100.922

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39999.